Drugs can deplete vitamins

People's Pharmacy

June 28, 1998|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,SPECIAL TO THE SUN King Features Syndicate

Q.I am confused. My optometrist recommends vitamins to protect my eyes. A nutritionist says vitamins are a waste of money. She advocates a healthful diet.

I take several medicines, including Zocor for cholesterol, prednisone and methotrexate for arthritis, Lasix for blood pressure and Zantac for hiatal hernia. Do you think a multivitamin would be a mistake?

A.A multivitamin is a good start, but with your medications it may not be sufficient.

Zocor and similar cholesterol-lowering drugs such as Lipitor and Pravachol can reduce the body's stores of an essential compound called Coenzyme Q10. Prednisone and methotrexate can deplete several critical B vitamins. Lasix can cause the loss of calcium, magnesium and potassium, while long-term use of acid-suppressors such as Zantac, Pepcid and Prilosec can interfere with absorption of vitamin B-12.

Nutritionists sometimes forget that medicines can alter the body's requirements for vitamins and minerals, making it difficult or impossible to get adequate nutrients from the diet.

Q.You talked about sunburn protection in a recent column but didn't mention a method I have used. Twenty years ago, a nutritionist told me to ingest PABA tablets to prevent sunburn, starting about two days before sun exposure and taking it at least through the first week.

My wife and I went on a vacation to the Canary Islands, where the sun is hot and strong. We followed the advice, and the PABA worked like a charm. Not only did we not burn, our skin tanned to a beautiful bronze glow.

A.PABA (para-aminobenzoic acid) has been an ingredient in topical sunscreens for decades. Smeared on the skin, it screens out harmful ultraviolet radiation.

We were not able to find any research supporting the use of oral PABA to protect against the sun. This vitamin-like substance is found in foods such as liver, whole grains, wheat germ and bran. At the high doses found in supplements, however, some people experience nausea, diarrhea, loss of appetite, skin rash or fever. It can also interact badly with sulfa antibiotics.

Write to the Graedons in care of The Sun, 501 N. Calvert St., Baltimore, Md. 21278, or e-mail to pharmacindspring.com.

Pub Date: 6/28/98

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.